Massachusetts, 2005

Damaging Wind in Massachusetts, July 10, 2005

July 10, 2005 · NWS BOX · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across the eastern half of Massachusetts as well as Rhode Island. One of these storms produced severe wind gusts that knocked utility wires down in Rehoboth, Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered showers and thunderstorms moved across the eastern half of Massachusetts as well as Rhode Island. One of these storms produced severe wind gusts that knocked utility wires down in Rehoboth, Massachusetts. No injuries directly resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 10, 2:07 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 2:07 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
307 PM EDT SUN JUL 10 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
UPPER TROUGH HAS FINALLY PUSHES FAR ENOUGH OFFSHORE TO ALLOW
CLOUDINESS TO DIMINISH...AND CLEAR SKIES PREVAIL THROUGHOUT THE
REGION THIS AFTERNOON. LOOKING UPSTREAM IN SOUTHERN CANADA...ANOTHER
BATCH OF CLOUDS IS HEADING SOUTH WHICH IS ASSOCIATED WITH NEXT SHORT
WAVE AND THESE SHOULD ARRIVE LATER TONIGHT...MAINLY AFFECTING OUR
NORTHERN ZONES.

MODELS ARE SIMILAR IN BRINGING BACKDOOR COLD FRONT THROUGH COASTAL
ZONES LATE MON AFTERNOON...AND INTO INTERIOR MON NIGHT. NAM/GFS WASH
OUT BOUNDARY SOMEWHAT AND DO NOT SHOW NE FLOW BECOMING ESTABLISHED
UNTIL TUE MORNING...SO THIS DOES NOT APPEAR TO BE A CASE WHERE
TEMPERATURES WILL PLUNGE RAPIDLY BEHIND FRONT. IN FACT...HIGHS TUE
(BEYOND SHORT TERM) MAY ACTUALLY OCCUR OVERNIGHT MON NIGHT ALONG
IMMEDIATE COAST BEFORE HOLDING STEADY OR FALLING SLOWLY TUE.

WE ARE STILL CONCERNED WITH CONVECTIVE POTENTIAL MON AFTERNOON AND
EVENING...ESPECIALLY FOR I-95 CORRIDOR TO CAPE COD AND ISLANDS.
EVEN THOUGH BACKDOOR FRONTS TYPICALLY DO NOT PRODUCE A LOT OF
CONVECTION...WE WILL GET ADDITIONAL SUPPORT FROM A MID LEVEL SHORT
WAVE WHICH WILL DESTABILIZE MID LEVELS AND BRING ADDED LIFT.

NAM CONTINUES TO HIT THIS POTENTIAL HARDER THAN GFS...POSSIBLY DUE TO
SURFACE DEWPOINTS BEING A BIT TOO HIGH...BUT IT DOES HAVE SUPPORT
FROM SUNY-SB MM5 AND 5KM WRF. THERE IS SOME CONCERN THAT LEFTOVER
CLOUDINESS EARLY IN THE DAY MAY INHIBIT WARMING OVER OUR NORTHERN
ZONES...BUT THAT SHOULD DISSIPATE BY MID MORNING AND ALLOW
TEMPERATURES TO SOAR WELL INTO 80S AND LOWER 90S IN THE AFTERNOON.

THIS IS EXPECTED TO RESULT IN DECENT INSTABILITY WITH SURFACE BASED
LIS BETWEEN -2 AND -4...CAPES UP TO 1500...TOTAL TOTALS INTO LOWER
50S AND K INDICES APPROACHING 40 BY LATE MON AFTERNOON. FORECAST WIND
PROFILES SHOW A UNIDIRECTIONAL NW FLOW ALL THE WAY UP...WHICH MEANS
WE EXPECT MULTICELLULAR LINES TO BE MAIN STORM TYPE WITH WIND DAMAGE
MAIN THREAT...AS MID LEVEL WINDS INCREASE TO 50-60KT. SOUNDINGS ALSO
SHOW AN INVERTED-V SIGNATURE AND ALTHOUGH WINDS AT INVERSION ARE ONLY
AROUND 20KT...IF STORMS CAN GET TO EL (ABOUT 35KFT) THEY WILL BE ABLE
TO TAP INTO MUCH STRONGER WINDS. HAIL IS ALSO A CONCERN WITH WET BULB
ZERO HEIGHTS 9-10KFT. SINCE WE DO HAVE SOME CONCERN ABOUT HOW
EXTENSIVE THUNDERSTORM ACTIVITY WILL BE...WE HAVE DECIDED TO KEEP
POPS AT CHANCE FOR NOW (SCATTERED) AND MENTION GUSTY WINDS/SMALL HAIL
IN FORECAST.

ACTIVITY SHOULD BE ABLE TO SUSTAIN ITSELF MON EVE BEYOND SUNSET...
AS AIRMASS REMAINS UNSTABLE...SO WE BROUGHT CHANCE POPS INTO INTERIOR
ZONES AS WELL EARLY MON NIGHT.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
AS PREVIOUS FORECAST HAD MENTIONED THE BACKDOOR COLD FRONT WILL
RESULT IN A WIDE RANGE IN TEMPERATURES FROM THE COAST TO THE
CONNECTICUT RIVER VALLEY. EAST WINDS WILL KEEP THE COAST WITH HIGHS
AROUND 70...BUT OCEAN INFLUENCE DIES QUICKLY THIS TIME OF YEAR AS IT
MOVES WEST SO PORTIONS OF THE INTERIOR WILL STILL GET WELL INTO THE
80S. WILL INCLUDE LOW CHANCE POPS FOR CONVECTION IN THE WESTERN
ZONES (AWAY FROM THE MARINE AIR) WITH STILL RELATIVELY COOL
TEMPERATURES ALOFT...WEAK CONVERGENCES...AND TEMPERATURES WARMING
WELL UP INTO THE 80S.

IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME WILL CONTINUE TO SEE A
SPREAD IN TEMPERATURES FROM THE COAST...TO THE CONNECTICUT VALLEY.
THE VAST MAJORITY OF THE TIME IT WILL BE DRY...BUT WILL NEED TO KEEP
20 TO 30 POPS IN THE GRIDS FOR AFTERNOON AND EVENING CONVECTION.
HOWEVER...AREAL COVERAGE SHOULD BE LIMITED SO WILL KEEP POPS LOW.
BEST CHANCES AGAIN WILL BE OVER THE INTERIOR AWAY FROM THE MARINE
INFLUENCE.

NEXT WEEKEND LOOKS TO SEE WARMER AIR RETURN TO THE REGION...WITH 90
DEGREE HEAT EXPECTED AT LEAST IN THE INTERIOR. ECMWF HAS 850 MB
TEMPERATURES WARMING TO +18C. HOWEVER...UNLIKE TODAY WE WILL BE
UNDER SOUTHWEST FLOW ALOFT SO IT WILL BE MORE HUMID. AS FOR
TEMPERATURES ALONG THE COASTAL PLAIN ITS TOO EARLY TO CALL. WEAK
GRADIENT MAY ALLOW FOR SEA BREEZES TO KEEP THINGS A BIT COOLER ON
SATURDAY. HOWEVER...THE WARMEST TEMPERATURES ON THE COAST LOOK TO BE
ON SUNDAY WHERE THE GRADIENT MAYBE OVERCOME BUT ITS STILL TOO EARLY
TO FORECAST MESOSCALE FEATURES LIKE THAT WITH ANY ACCURACY. WILL GO
WITH 20 TO 30 POPS FOR AFTERNOON AND EVENING CONVECTION EVEN THOUGH
MOST OF THE TIME IT WILL BE DRY. ITS TOUGH TO CAP OFF THE NORTHEAST
FROM ISOLATED TO WIDELY SCATTERED CONVECTION WITH SOUTHWEST FLOW
ALOFT.

&&

.AVIATION...
VFR THROUGH MON. EXPECT LOCAL MVFR/IFR CONDITIONS DUE TO SCATTERED
THUNDERSTORMS MON AFTERNOON AND EVENING.

&&

.MARINE...
NO HEADLINES IN THE SHORT TERM. DESPITE BACKDOOR FRONT PUSHING S
THROUGH WATERS MON AFTERNOON AND NIGHT...COOLER AIR REALLY DOESNT
ARRIVE UNTIL TUE. THEREFORE WE ARE NOT CONFIDENT ON GETTING A PERIOD
OF 30KT GUSTS WITH FRONTAL PASSAGE. HOWEVER SCATTERED THUNDERSTORMS
WILL HAVE POTENTIAL TO PRODUCE 35KT GUSTS AND WE WILL CONTINUE THAT
MENTION IN FORECAST.

IN THE LONGER TERM...NO HEADLINES ARE ANTICIPATED BUT COULD SEE
WAVES APPROACH 4 FEET IN THE WATERS EAST OF BOSTON ON TUESDAY WITH
THE EASTERLY WINDS..

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...JWD
LONG TERM...FRANK
AVIATION...JWD
Hazardous weather outlook, Jul 10, 3:34 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT SUN JUL 10 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-111100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
434 PM EDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON...
PARTICULARLY ALONG THE I-95 CORRIDOR. HIGH TEMPERATURES RISING TO
BETWEEN 90 AND 95 DEGREES...WILL COMBINE WITH COLD AIR ALOFT TO
PRODUCE AN UNSTABLE ATMOSPHERE. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AFTER 2 PM. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS TO 60 MPH. A
SECONDARY CONCERN WITH BE FOR LARGE HAIL TO THE SIZE OF DIMES.

IN ADDITION...WIND GUSTS FROM THE NORTHWEST AT 20 TO 25 MPH AT TIMES
WILL AGAIN RAISE THE POTENTIAL OF FIRE DANGER MONDAY AFTERNOON.

SOMEWHAT COOLER AIR WILL COME INTO THE REGION MONDAY NIGHT AND
TUESDAY WITH A BACKDOOR COLD FRONT. MOST OF THE RELIEF WILL BE ALONG
THE COAST...AS THE INTERIOR STILL SEES HIGHS WELL UP INTO THE 80S
THROUGH THE MIDDLE PORTION OF THE WORK WEEK.

HEAT AND SOMEWHAT HIGHER HUMIDITY SHOULD DEVELOP TOWARD THE END OF
THE WEEK...POSSIBLY THE BEGINNING AN EXTENDED PERIOD OF 90
DEGREE AFTERNOONS FROM THE CONNECTICUT RIVER VALLEY TO THE MERRIMACK
VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY FROM 2 PM TO 9 PM FOR THE
POTENTIAL OF A FEW SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THESE
WILL BE ALONG THE I-95 CORRIDOR.

FRANK

The radar

The Boston radar (KBOX), 17 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bristol

When
July 10, 6:20 PM EST
Where
Bristol County, Rehoboth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.833, -71.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465401.